Tennessee, 2023

Hail and Damaging Winds in Tennessee, June 5, 2023

June 5, 2023 · NWS MRX · 9 events in 7 counties and zones

Weak frontal boundary moved across the state, generating scattered severe thunderstorms that produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Weak frontal boundary moved across the state, generating scattered severe thunderstorms that produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 5, 12:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 5, 12:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
122 PM EDT Mon Jun 5 2023

...New AVIATION...

.UPDATE...
Issued at 1030 AM EDT Mon Jun 5 2023

A frontal boundary will move across the region today. Currently
the cool front is located from southeast Kentucky to southwest
Virginia. By 18Z, frontal boundary will be across the northern
Plateau to near the Tri-Cities and from Crossville to Knoxville to
Greeneville by 21Z.

Current forecast of isolated to scattered thunderstorms still look
on track. Convection development will likely occur between the
18-21Z timeframe then pull southward. Isolated severe storms are
still anticipated.

Latest SPC mesoanalysis along with HREF and model sounding show a
similar airmass from yesterday. MLCAPES of 1500 to 2000 with
DCAPES of 900-1200. Plenty of dry air aloft and steep low-level
lapse rates will create an environment for downburst damaging
winds.

Like yesterday, there is also a hail potential up to 1.50 inches.
Mid-level lapse rates up to 6.5 degrees and Hail CAPES of 400-600
will produce favorable residence time for hail production. Model
soundings do show a fairly large area within the -10 to -30C area.
PWs of 1.3 to 1.4 inches will also produce localized heavy rains

All the above supports SPCs marginal risk of severe storms.

Overall, current forecast looks good and limited changes needed.

&&

.SHORT TERM...
(Today and tonight)
Issued at 335 AM EDT Mon Jun 5 2023

Key Messages:

1. Isolated to possibly scattered strong to severe storms expected
this afternoon. Main threats will be damaging wind gusts and hail up
to 1.5" in the strongest storms.

Discussion:

A frontal boundary currently resides in a west to east fashion
across KY. This boundary will drop south and move through our area
this afternoon, which will provide focus for convective initiation.
The biggest uncertainty for today is the amount of coverage of
showers and storms. All CAMS have at least isolated activity so feel
confident about that, just not sure how expansive coverage will be
beyond that. Coverage could be up to scattered if you believe some
of the more aggressive models, such as the NAM. Models show
initiation around 18Z along the front, which should be somewhere in
the vicinity of the I-40 corridor at that time.

Today's environment will slightly better than yesterday as
instability and shear will be a little bit higher. SBCAPE should
range between 1000 and 1500 J/kg with MLCAPE around 2500 J/kg.
Soundings show DCAPE around 1000 J/kg, which suggests a better
chance for damaging winds than we saw with yesterday's storms.
However, I believe hail will be the bigger threat again today.
This is because effective shear will be higher, between 20 and 30
kts, which will allow for longer residence time of the hail stones
within the updrafts. Yesterday we saw several 1" hail reports. So
with the higher instability and shear for today, hail up to 1.5"
is expected in the strongest storms.

Showers and storms will decrease in coverage from north to south
late this afternoon as drier air moves in behind the front. A few
showers and storms may still be on going across the southern TN
Valley and southwest NC this evening before dissipating due to loss
of daytime heating.

Areas that receive rainfall today will likely see fog overnight.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 335 AM EDT Mon Jun 5 2023

Key Messages:

1. Best chance for widespread rain is Wednesday into Thursday.
Tuesday afternoon could have isolated strong storms in southern TN.

2. Cooldown midweek before warming trend into the weekend.

Discussion:

Synoptic pattern at the start of the period is characterized by the
large upper trough over the northeastern US, a closed low over
coastal California, and a ridge axis squeezed in between the two
lows. A pair of shortwaves rotating through the flow of the
northeastern trough will be the focus of the rain and slightly
cooler air mass midweek this week. As we head into the weekend,
the upper trough in the northeast begins to move out and zonal
flow briefly returns to the Mid South before another upper trough
moves across the Great Lakes, dragging a cold front down to our
area at the end of the period.

Tuesday afternoon CAMs are showing a narrow plume of CAPE along a
parallel with the southern Tennessee border. HRRR seems more
reasonable, while the NAM looks overdone showing twice as much
available MLCAPE. An isolated thunderstorm or two is possible with
afternoon heating in the southern half of the state. Some hail or
strong downdraft winds in the lightly sheared environment is
possible with these storms. The rest of the area especially northern
TN into southwest VA will most likely be dry.

Better widespread chance of rain and thunderstorms will be Wednesday
afternoon into Thursday. The aforementioned shortwaves will swing
down from the north and be the focus for the next round of light
rain. Finally looking way ahead there are decent signals for another
round of rain and storms Sunday night into Monday, but that is low
confidence given the range.

&&

.AVIATION...
(18Z TAFS)
Issued at 108 PM EDT Mon Jun 5 2023

Main concern is the expected development of isolated to scattered
storms between 19-02Z today. Isolated thunderstorms could be
severe producing damaging winds and hail.

Otherwise, MVFR conditions due to fog is expected at TRI and
possible at TYS and CHA early Tuesday morning.

Otherwise, VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  89  63  89 /  30  30   0  20
Knoxville McGhee Tyson Airport, TN  62  87  61  84 /  10  10   0  30
Oak Ridge, TN                       60  87  60  83 /  10  10   0  30
Tri Cities Airport, TN              54  82  57  74 /  10   0  10  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....Wellington
AVIATION...DH
Hazardous weather outlook, Jun 5, 1:43 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
243 PM EDT Mon Jun 5 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
243 PM EDT Mon Jun 5 2023 /143 PM CDT Mon Jun 5 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Risk of Isolated Severe Storms This Afternoon and Evening...

Isolated to scattered strong to severe storms are expected this
afternoon and evening. Damaging wind gusts along with hail up to
1.5" will be possible in the strongest storms. Heavy rains and
frequent lightning can also be expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jun 5, 12:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
152 PM EDT Mon Jun 5 2023

TNZ035-067-051845-
Roane TN-Morgan TN-
152 PM EDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of south central Morgan
and central Roane Counties through 245 PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rockwood, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingston, Rockwood, Midtown, Harriman, Oakdale and Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3589 8471 3590 8470 3591 8468 3599 8472
      3602 8475 3608 8466 3593 8444 3581 8466
TIME...MOT...LOC 1752Z 323DEG 11KT 3598 8464

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jun 5, 1:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
221 PM EDT Mon Jun 5 2023

TNZ013-036-037-069-051900-
Anderson TN-Union TN-Campbell TN-Knox TN-
221 PM EDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of north central Knox,
northeastern Anderson, southeastern Campbell and southwestern Union
Counties through 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of La Follette, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Plainview, Halls, Norris, Norris Dam State Park,
Andersonville, Powell, Paulette and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 8416 3636 8402 3615 8377 3601 8405
TIME...MOT...LOC 1821Z 329DEG 10KT 3628 8405

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DH

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Roane

When
June 5, 2:00 PM EST
Where
Roane County, Rockwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -84.680

A few trees were blown down across the country from severe winds.

Hail, Anderson

When
June 5, 2:30 PM EST
Where
Anderson County, 4.47 mi SSW of Oak Ridge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.960, -84.300

Hail, Rhea

When
June 5, 2:40 PM EST
Where
Rhea County, 2.82 mi NNE of Watts Bar Lake South
Measured
1 in hail
Reported by
Public
Coordinates
35.720, -84.720

Hail, Knox

When
June 5, 2:55 PM EST
Where
Knox County, Powell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.030, -84.030

Thunderstorm Wind, McMinn

When
June 5, 3:20 PM EST
Where
McMinn County, 1.12 mi E of Reagan
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.550, -84.510

Several large trees were blown down, obstructing travel lanes on highway US 11.

Thunderstorm Wind, McMinn

When
June 5, 4:05 PM EST
Where
McMinn County, Athens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.450, -84.600

Several trees knocked down by severe winds around Athens.

Thunderstorm Wind, Polk

When
June 5, 4:45 PM EST
Where
Polk County, 2.26 mi W of Patty
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.230, -84.690

A few trees were blown down by severe straight line winds.

Hail, Sequatchie

When
June 5, 8:39 PM CST
Where
Sequatchie County, 3.57 mi NE of Lewis Chapel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.370, -85.280

Thunderstorm Wind, Sequatchie

When
June 5, 9:40 PM CST
Where
Sequatchie County, 4.3 mi NNE of Lone Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.260, -85.350

A few trees were blown down by severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101386, 1101383, 1101385, 1101384, 1101392, 1101390, 1101389, 1101391, 1101393.